Michigan, 2003

Hail and Damaging Wind in Michigan, June 8, 2003

June 8, 2003 · NWS APX · 7 events in 6 counties and zones

Thunderstorms developed in the afternoon just ahead of a cold front, associated with a strong late spring storm system in the northern Great Lakes. Only one storm produced wind damage, with the rest of the severe weather taking the form of marginally large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Thunderstorms developed in the afternoon just ahead of a cold front, associated with a strong late spring storm system in the northern Great Lakes. Only one storm produced wind damage, with the rest of the severe weather taking the form of marginally large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Jun 8, 8:05 AM EST, 5 hours 25 minutes earlier.

Area forecast discussion, Jun 8, 8:05 AM EST, 5 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
905 AM EDT SUN JUN 8 2003

OCCLUDED 1001MB SURFACE LOW CENTERED NEAR LA CROSSE WI. STILL.
SURFACE WARM FRONT WAS DOWNSTATE...BETWEEN MBS AND FNT. SOUTH OF THE
FRONT...SURFACE TEMPS WERE RISING INTO THE 60S WITH DEW POINTS
APPROACHING 60F. WARM CONVEYOR BELT SHRA HAD SPREAD INTO NW LOWER MI
AND WERE APPROACHING EASTERN UPPER.

FIRST...DENSE FOG HAS DIMINISHED THRU THE MORNING...NOW RESTRICTED
TO THE STRAITS AREA. WILL LET ADVISORY EXPIRE...BUT STILL MENTION
AREAS OF FOG IN FAR NORTHERN LOWER AND EASTERN UPPER.

SURFACE LOW WILL FINALLY START TO MOVE EAST THIS AFTERNOON ACROSS WI
AS UPPER SYSTEM HAS FINALLY CAUGHT UP. WARM FRONT WILL SLOWLY LIFT
NORTH... REACHING THE VICINITY OF M-55/M-72 LATE IN THE DAY. THE
COLD FRONT WILL WORK INTO SW AND W/CENTRAL LOWER. WIDESPREAD SHOWER
ACTIVITY WILL GRADULLY SPREAD ACROSS THE FORECAST AREA...AS THE
CURRENT GRIDS/ZONES REFLECT. NO MAJOR CHANGES NEEDED IN THAT REGARD.

MARGINAL SVR POTENTIAL WILL BE CONFINED TO AREAS NEAR/SOUTH OF THE
WARM FRONT IN NE/E CENTRAL LOWER. THIS IS NOT AN ESPECIALLY GOOD
SETUP FOR SVR. WITH THICK CLOUD COVER ALREADY ENCROACHING ON THE
AREA...OPPORTUNITY FOR SIGNIFICANT DESTABILIZATION IS NOT LARGE.
THOUGH NEAR 60F DEW POINTS WILL BE WORKING INTO THE SE ZONES...
TEMPS WILL HAVE TO WORK JUST TO REACH THE UPPER 60S. CAPES WILL RISE
TO 1000-1500J/KG AS THE SOUPY AIR MOVES IN. BUT SHEAR IS NOT
IMPRESSIVE. 35-40KT AT 500MB IS MARGINALLY SUPPORTIVE...BUT WIND
FIELDS ARE QUITE WEAK BELOW 500MB. HARD TO SEE MORE THAN ISOLATED
LARGE HAIL/WIND DAMAGE IN THE SE.

WILL TWEAK TEMPS DOWN IN MANY LOCALES WITH CLOUDS/PRECIP ALREADY
HERE.

.APX...NONE.

ZOLTOWSKI
Hazardous weather outlook, Jun 8, 12:18 PM EST, 1 hour 12 minutes before
MIZ008-015>036-041-042-091100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GAYLORD MI
118 PM EDT SUN JUN 8 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER AND EASTERN
UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE ENTIRE AREA THROUGH
THIS EVENING. SOME OF THESE STORMS MAY BECOME SEVERE THIS AFTERNOON
ACROSS NORTHERN LOWER MICHIGAN...ESPECIALLY NEAR AND SOUTH OF M-72.
THE BEST CHANCE FOR SEVERE WEATHER WILL BE BETWEEN 2 PM AND 7 PM.
HAIL AROUND AN INCH IN DIAMETER...AND WIND GUSTS AROUND 60
MPH...WILL BE POSSIBLE WITH THE STRONGEST STORMS. SEE ONGOING
WATCHES...WARNINGS...AND ADVISORIES FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS CAN AGAIN BE EXPECTED ACROSS THE AREA ON TUESDAY. SOME
OF THESE STORMS MAY BE SEVERE ACROSS NORTHERN LOWER MICHIGAN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON. DISPATCHERS...
PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
HTTP://WWW.CRH.NOAA.GOV/APX (ALL LOWER CASE)

JZ

In the hours before

Special weather statement, Jun 8, 12:24 PM EST, 1 hour 6 minutes before
MIZ025>036-041-042-082300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GAYLORD MI
124 PM EDT SUN JUN 8 2003

THE STORM PREDICTION CENTER HAS ISSUED A SEVERE THUNDERSTORM WATCH
FOR PORTIONS OF NORTHERN MICHIGAN EFFECTIVE UNTIL 700 PM EDT SUNDAY
EVENING. THIS WATCH INCLUDES THE FOLLOWING COUNTIES

IN NORTHERN LOWER MICHIGAN
     GRAND TRAVERSE...KALKASKA...CRAWFORD...ALCONA...OSCODA...
     BENZIE...MANISTEE...IOSCO...WEXFORD...MISSAUKEE...ROSCOMMON...
     OGEMAW...ARENAC AND GLADWIN

THIS WATCH INCLUDES THE ADJOINING COASTAL WATERS OF AFFECTED
LAKESHORE COUNTIES.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE THUNDERSTORMS IN AND NEAR THE WATCH AREA.

REMEMBER...SEVERE THUNDERSTORMS ARE CAPABLE OF WIND GUSTS OF AT LEAST
60 MPH ALONG WITH DIME SIZED HAIL. IF YOU LIVE IN OR NEAR THE WATCH
AREA...YOU SHOULD REMAIN ALERT TO RAPIDLY CHANGING WEATHER
CONDITIONS. STAY TUNED TO NOAA WEATHER RADIO OR LOCAL TELEVISION OR
RADIO STATIONS FOR FURTHER UPDATES AND POSSIBLE WARNINGS.

JZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wexford

When
June 8, 1:30 PM EST
Where
Wexford County, 3 mi W of Cadillac
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.250, -85.467

Thunderstorm Wind, Kalkaska

When
June 8, 2:10 PM EST
Where
Kalkaska County, 10 mi S of Kalkaska
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
NWS STORM SURVEY
Coordinates
44.583, -85.167

A barn roof was torn off and blown 200 yards to the northeast. A number of trees were downed.

Hail, Gladwin

When
June 8, 3:30 PM EST
Where
Gladwin County, Gladwin
Measured
0.88 in hail
Reported by
TRAINED SPOTTER
Coordinates
43.983, -84.483

Hail, Ogemaw

When
June 8, 4:00 PM EST
Where
Ogemaw County, 4 mi NE of West Branch
Measured
0.75 in hail
Reported by
LAW ENFORCEMENT
Coordinates
44.317, -84.167

Hail, Grand Traverse

When
June 8, 4:20 PM EST
Where
Grand Traverse County, Fife Lake
Measured
0.75 in hail
Reported by
OFFICIAL NWS OBS.
Coordinates
44.567, -85.350

Hail, Wexford

When
June 8, 5:25 PM EST
Where
Wexford County, 2 mi S of Cadillac
Measured
0.75 in hail
Reported by
AMATEUR RADIO
Coordinates
44.217, -85.400

Hail, Missaukee

When
June 8, 5:35 PM EST
Where
Missaukee County, Mc Bain
Measured
0.75 in hail
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
44.200, -85.217

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2003Every state in 2003This day in weather historyWarnings in Michigan, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5363934, 5363935, 5363936, 5363937, 5363938, 5363939, 5363940.